Alert archive / Hawaii / High Surf Warnings in 2007

High Surf Warning 1, NWS Honolulu, HI

January 1, 20074 counties in Hawaii

NWS Honolulu, HI issued this high surf warning at Jan 1, 2007, 3:49 PM HST for 4 counties in Hawaii. It took effect at Jan 1, 2007, 6:00 PM HST. It was in force for 34 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 1, 2007, 3:49 PM HST (01:49 UTC)
In effect from
Jan 1, 2007, 6:00 PM HST
Expired
Jan 3, 2007, 3:32 AM HST
In force
34 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2007-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2007-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1083 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WHHW40 PHFO 020149
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
349 PM HST MON JAN 1 2007

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI THROUGH TUESDAY NIGHT...

...HIGH SURF WARNING FOR NORTH FACING SHORES OF MAUI THROUGH
TUESDAY NIGHT...

...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND
THROUGH TUESDAY NIGHT...

.OVERVIEW...A VERY LARGE WEST-NORTHWEST SWELL PRODUCED BY A STORM
OVER THE NORTHWESTERN PACIFIC OCEAN WILL RISE ALONG NORTH AND
WEST FACING SHORES OF MOST ISLANDS THROUGH THIS EVENING...PEAKING
AT OR ABOVE WARNING LEVELS FROM KAUAI TO MAUI. THIS SWELL WILL
ALSO AFFECT PORTIONS OF THE LEEWARD BIG ISLAND BY EARLY TUESDAY
MORNING.

A HIGH SURF WARNING MEANS THAT COASTAL RESIDENTS NEED TO
MAKE PREPARATIONS TO PROTECT LIFE AND PROPERTY FROM LARGE WAVES
AND RESULTING COASTAL FLOODING.

HIZ001>003-006>008-012-013-017-019-020-021500-
/O.NEW.PHFO.SU.W.0001.070102T0400Z-070103T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
349 PM HST MON JAN 1 2007

...HIGH SURF WARNING IN EFFECT UNTIL 6 AM HST WEDNESDAY...

SURF HEIGHTS ALONG THE NORTH AND WEST FACING SHORES OF KAUAI AND
NIIHAU WILL RISE TO 25 TO 30 FEET WITH OCCASIONAL SETS TO 35 FEET TONIGHT
AND TUESDAY.

SURF HEIGHTS ALONG THE NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI
WILL RISE TO 25 TO 30 FEET LATE TONIGHT AND TUESDAY.

SURF HEIGHTS ALONG THE WEST FACING SHORES OF OAHU AND MOLOKAI WILL RISE
TO 14 TO 20 FEET LATE TONIGHT AND TUESDAY.

$$

HIZ023-026-021500-
/O.NEW.PHFO.SU.Y.0001.070102T1600Z-070103T1600Z/
KONA-KOHALA-
349 PM HST MON JAN 1 2007

...HIGH SURF ADVISORY IN EFFECT FROM 6 AM TUESDAY TO 6 AM HST
WEDNESDAY...
 
SURF HEIGHTS ALONG THE WEST FACING SHORES OF THE BIG ISLAND WILL
RISE TO 6 TO 10 FEET BY TUESDAY MORNING. SURF HEIGHTS MAY REACH
THE HIGH SURF WARNING THRESHOLD OF 12 FEET BY TUESDAY AFTERNOON.

$$
3 follow-up statements
000
WHHW40 PHFO 021355
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
355 AM HST TUE JAN 2 2007

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI THROUGH TONIGHT...

...HIGH SURF WARNING FOR NORTH FACING SHORES OF MAUI THROUGH
TONIGHT...

...HIGH SURF WARNING FOR WEST FACING SHORES OF THE BIG ISLAND
THROUGH TONIGHT...

.OVERVIEW...SURF FROM A VERY LARGE WEST-NORTHWEST SWELL WILL RISE
ALONG NORTH AND WEST FACING SHORES TODAY...PEAKING AT OR ABOVE
WARNING LEVELS ON MOST ISLANDS THIS AFTERNOON AND TONIGHT. SURF
IS EXPECTED TO FALL BELOW WARNING LEVELS BY WEDNESDAY MORNING BUT
WILL REMAIN ELEVATED ABOVE ADVISORY LEVELS THROUGH WEDNESDAY NIGHT.

A HIGH SURF WARNING MEANS THAT COASTAL RESIDENTS NEED TO MAKE
PREPARATIONS TO PROTECT LIFE AND PROPERTY FROM LARGE WAVES AND
RESULTING COASTAL FLOODING.

HIZ023-026-030300-
/O.UPG.PHFO.SU.Y.0001.070102T1600Z-070103T1600Z/
/O.EXB.PHFO.SU.W.0001.070102T1400Z-070103T1600Z/
KONA-KOHALA-
355 AM HST TUE JAN 2 2007

...HIGH SURF WARNING IN EFFECT UNTIL 6 AM HST WEDNESDAY...

SURF ALONG WEST FACING SHORES OF THE BIG ISLAND WILL RISE TO 6 TO
8 FEET THIS MORNING AND 8 TO 12 FEET LATE THIS AFTERNOON AND TONIGHT.

$$

HIZ001>003-006>008-012-013-017-019-020-030300-
/O.CON.PHFO.SU.W.0001.000000T0000Z-070103T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
355 AM HST TUE JAN 2 2007

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY...

SURF ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU WILL
BE 25 TO 30 FEET WITH OCCASIONAL SETS TO 35 FEET THROUGH TONIGHT.

SURF ALONG NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI WILL RISE
TO 25 TO 30 FEET TODAY AND CONTINUE THROUGH TONIGHT.

SURF ALONG WEST FACING SHORES OF OAHU AND MOLOKAI WILL RISE TO 14
TO 20 FEET TODAY AND CONTINUE THROUGH TONIGHT.

$$
WROE
000
WHHW40 PHFO 030215
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
415 PM HST TUE JAN 2 2007

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI THROUGH TONIGHT...

...HIGH SURF WARNING FOR NORTH FACING SHORES OF MAUI THROUGH
TONIGHT...

...HIGH SURF WARNING FOR WEST FACING SHORES OF THE BIG ISLAND
THROUGH TONIGHT...

.OVERVIEW...SURF FROM A VERY LARGE WEST-NORTHWEST SWELL WILL
CONTINUE TO AFFECT NORTH AND WEST FACING SHORES OF MOST ISLANDS
THROUGH TONIGHT. SURF IS EXPECTED TO FALL BELOW WARNING LEVELS BY
WEDNESDAY MORNING BUT WILL REMAIN ELEVATED ABOVE ADVISORY LEVELS 
THROUGH WEDNESDAY NIGHT.

A HIGH SURF WARNING MEANS THAT COASTAL RESIDENTS NEED TO MAKE
PREPARATIONS TO PROTECT LIFE AND PROPERTY FROM LARGE WAVES AND
RESULTING COASTAL FLOODING.

HIZ001>003-006>008-012-013-017-019-020-031515-
/O.CON.PHFO.SU.W.0001.000000T0000Z-070103T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
415 PM HST TUE JAN 2 2007

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY...

SURF ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU WILL
BE 25 TO 30 FEET THROUGH TONIGHT.

SURF ALONG NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI WILL BE 25
TO 30 FEET THROUGH TONIGHT.

SURF ALONG WEST FACING SHORES OF OAHU AND MOLOKAI WILL BE 14 TO 20
FEET THROUGH TONIGHT.

$$

HIZ023-026-031515-
/O.CON.PHFO.SU.W.0001.000000T0000Z-070103T1600Z/
KONA-KOHALA-
415 PM HST TUE JAN 2 2007

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY...

SURF ALONG WEST FACING SHORES OF THE BIG ISLAND WILL BE 8 TO 12
FEET THROUGH TONIGHT.

$$

BURKE
000
WHHW40 PHFO 031332
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
332 AM HST WED JAN 3 2007

...HIGH SURF WARNING IS CANCELLED...

...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF NIIHAU KAUAI OAHU
MOLOKAI AND MAUI THROUGH 4 AM THURSDAY...

...HIGH SURF ADVISORY FOR WEST FACING SHORES OF NIIHAU KAUAI OAHU
AND THE BIG ISLAND THROUGH 4 AM THURSDAY...

.OVERVIEW...THE LARGE WEST-NORTHWEST SWELL IS GRADUALLY SUBSIDING...
AND SURF HEIGHTS HAVE DROPPED BELOW WARNING LEVELS. HOWEVER...SURF
IS STILL ELEVATED AND WILL REMAIN HIGH INTO TONIGHT. SURF WILL DROP
BELOW ADVISORY LEVELS BY THURSDAY MORNING.

A HIGH SURF ADVISORY MEANS THAT WAVES ALONG THE AFFECTED SHORES
WILL BE HIGHER THAN NORMAL. BEACH GOERS ARE URGED TO STAY OUT OF
THE WATER...AND WELL AWAY FROM THE SHORE BREAK...DUE TO THE
HAZARDOUS WAVE ACTION AND THE POTENTIAL FOR STRONG RIP CURRENTS.

FORECAST SURF HEIGHTS ARE ESTIMATES OF THE HEIGHT OF THE FACE...OR
FRONT...OF WAVES.

HIZ001>003-006>008-012-013-017-019-020-023-026-040215-
/O.CAN.PHFO.SU.W.0001.000000T0000Z-070103T1600Z/
/O.NEW.PHFO.SU.Y.0002.070103T1400Z-070104T1400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-KONA-
KOHALA-
332 AM HST WED JAN 3 2007

...HIGH SURF WARNING IS CANCELLED...
...HIGH SURF ADVISORY IN EFFECT UNTIL 4 AM HST THURSDAY...

SURF ALONG NORTH FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND
MAUI WILL BE 15 TO 20 FEET THIS MORNING...LOWERING TO 10 TO 15
FEET THIS AFTERNOON AND TONIGHT.

SURF ALONG WEST FACING SHORES OF NIIHAU KAUAI AND OAHU WILL BE 12
TO 15 FEET THIS MORNING...LOWERING TO 8 TO 12 FEET THIS AFTERNOON
AND TONIGHT.

SURF ALONG WEST FACING SHORES OF THE BIG ISLAND WILL BE 6 TO 10
FEET TODAY AND TONIGHT...LOWERING TO HEIGHTS OF 5 TO 7 FEET BY
THURSDAY MORNING.

$$

BIRCHARD

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Jan 1, 10:00 AM HST, 5 hours 49 minutes earlier.

Area forecast discussion, Jan 1, 10:00 AM HST, 5 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST MON JAN 1 2007

.SYNOPSIS...EXCEPT FOR A FEW SHOWERS OVER MOUNTAIN AREAS AND ALONG
THE WINDWARD BIG ISLAND...THE STATE WILL ENJOY MOSTLY DRY WEATHER
THROUGH TONIGHT. TRADE WINDS WILL BE LIGHT TODAY AND TUESDAY...BUT
WILL INCREASE WEDNESDAY AS A STRONG HIGH PASSES TO THE NORTH OF THE
STATE. ALSO...EXPECT AN INCREASE IN TRADE WIND SHOWERS FROM LATE
TUESDAY THROUGH FRIDAY.

&&

.DISCUSSION...THE FIRST DAY OF THE NEW YEAR WILL CONTINUE TO HAVE
MINIMAL SHOWER ACTIVITY OVER MOST AREAS OF THE ALOHA STATE THROUGH
TONIGHT. THOSE SHOWERS THAT DO OCCUR WILL MAINLY BE ALONG THE
WINDWARD SLOPES...AS WELL AS THE WINDWARD AND SOUTHEASTERN COASTAL
SECTIONS OF THE BIG ISLAND.

THE ISLANDS ARE BETWEEN AN UPPER TROPOSPHERIC RIDGE TO THE NORTH AND
AN UPPER TROPOSPHERIC LOW LOCATED ABOUT 650 MILES SOUTHEAST OF HILO.
THE GRADIENT BETWEEN THESE FEATURES CONTINUES TO PRODUCE STRONG
EASTERLY WINDS ACROSS THE SUMMITS ON MAUI AND THE BIG ISLAND. A WIND
ADVISORY REMAINS POSTED FOR HALEAKALA AND THE BIG ISLAND SUMMITS. IT
IS EXPECTED THERE WILL BE A DECREASE IN THE UPPER LEVEL WIND SPEEDS
BY TUESDAY MORNING.

THE UPPER TROPOSPHERIC LOW SOUTHEAST OF THE BIG ISLAND IS MOVING
WESTWARD AT ABOUT 10 MPH. BROKEN TO OVERCAST MULTI-LAYERED CLOUDS
WITH EMBEDDED ISOLATED THUNDERSTORMS ARE WITHIN 600 MILES EAST AND
SOUTHEAST OF THIS LOW ALOFT. AS THIS LOW MOVES WESTWARD...EXPECT
MIDDLE AND HIGH LEVEL CLOUDS TO SPREAD UP FROM THE SOUTHEAST OVER
THE BIG ISLAND TUESDAY. THE MOISTURE THAT SPREADS UP THE ISLAND
CHAIN IS NOT EXPECTED TO BE EXCESSIVE.

ON WEDNESDAY...A COLD FRONT WILL APPROACH KAUAI FROM THE NORTHWEST.
THIS FRONT IS EXPECTED TO RAPIDLY TRANSFORM TO A SHEAR LINE.
HOWEVER...THIS SHEAR LINE IS NOT EXPECTED TO REACH THE ISLANDS DUE
TO THE LACK OF UPPER LEVEL SUPPORT. BY WEDNESDAY AFTERNOON...THE
MODELS INDICATE A 1035 MB SURFACE HIGH WILL BE LOCATED ABOUT 1050
MILES NORTH OF HONOLULU. THIS WILL RESULT IN A SIGNIFICANT INCREASE
IN THE TRADE WINDS FROM WEDNESDAY INTO FRIDAY.

EXPECT AN INCREASE IN WINDWARD SHOWERS FROM LATE TUESDAY THROUGH
FRIDAY. ALTHOUGH THE PRECIPITATION IS EXPECTED PRIMARILY IN THE
USUALLY WET WINDWARD AND MOUNTAIN AREAS. CONDITIONS OVERALL WILL BE
RATHER BLUSTERY WITH THE ADDED STRONG TRADE WINDS BLOWING SOME OF
THE SHOWERS OVER TO THE LEEWARD PARTS OF THE ISLANDS.

TRADES WILL SLOWLY WEAKEN AGAIN BY FRIDAY NIGHT AND SATURDAY...SINCE
THE THE SURFACE HIGH WILL HAVE MOVED FARTHER EAST. THE MODELS
INDICATE THE ASSOCIATED SURFACE RIDGE TO OUR NORTH WILL ALSO WEAKEN
THIS WEEKEND. THE LONG RANGE SCENARIO DEPICTS A LARGE SURFACE TROUGH
FORMING WEST OF KAUAI BY NEXT MONDAY. IF THIS OCCURS...THERE MAY BE
A SIGNIFICANT CHANGE IN THE SYNOPTIC PATTERN...AND OUR LOCAL WEATHER
CONDITIONS...EARLY NEXT WEEK.

&&

.MARINE...
THE VERY LARGE WEST-NORTHWEST SWELL ARRIVING TONIGHT IS EXPECTED TO
PRODUCE SURF HEIGHTS AT OR ABOVE THE HIGH SURF WARNING THRESHOLD
ALONG NORTH AND WEST FACING SHORES OF THE SMALLER ISLANDS FROM KAUAI
TO MAUI...EXCLUDING LANAI...BY TUESDAY MORNING. THEREFORE...EXPECT
HIGH SURF WARNINGS/ADVISORIES TO BE ISSUED THIS AFTERNOON. ON THE
LEEWARD BIG ISLAND...WAVE WATCH III MODEL INDICATES THAT THE SWELL
WILL BE FROM ABOUT 300 DEGREES. THIS WILL LIKELY RESULT IN SURF
HEIGHTS ABOVE THE HIGH SURF WARNING THRESHOLD OF 12 FEET FOR
PORTIONS OF THE COASTLINE OF THE LEEWARD BIG ISLAND. THIS HIGH SURF
EPISODE WILL LIKELY CONTINUE INTO WEDNESDAY.

AS A RESULT OF THIS LARGE SWELL...SMALL CRAFT ADVISORIES WILL BE
ISSUED FOR TONIGHT THROUGH WEDNESDAY AFTERNOON FOR ALL COASTAL
WATERS AND CHANNELS...EXCLUDING MAALAEA BAY AND THE PAILOLO CHANNEL.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY THROUGH TONIGHT FOR HALEAKALA SUMMIT AND THE SUMMITS
OF THE BIG ISLAND.

SMALL CRAFT ADVISORY TONIGHT THROUGH WEDNESDAY AFTERNOON FOR ALL
COASTAL WATERS AND CHANNELS...EXCLUDING MAALAEA BAY AND THE PAILOLO
CHANNEL.

&&

HOUSTON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 3:49 PM HSTHigh Surf AdvisoryHFOHawaii38 hr

Nearby

High Surf Warnings in Hawaii, 2007Every high surf warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.